Texas, 2017Flash Flood in Texas, August 7, 2017
August 7, 2017 · NWS EPZ · 1 event in 1 county or zone
A surface trough extended along the Rio Grande Valley with deep monsoon moisture to the east. Northwest flow aloft pushed early evening storms into eastern Hudspeth County with locally heavy rain occurring just east of Indian Hot Springs which lead to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough extended along the Rio Grande Valley with deep monsoon moisture to the east. Northwest flow aloft pushed early evening storms into eastern Hudspeth County with locally heavy rain occurring just east of Indian Hot Springs which lead to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 7, 1:22 PM MST, 9 hours 23 minutes earlier.
Area forecast discussion, Aug 7, 1:22 PM MST, 9 hours 23 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
222 PM MDT Mon Aug 7 2017
.SYNOPSIS...
High pressure aloft will bring seasonably warm mostly dry weather
to southern New Mexico and west Texas Tuesday and Wednesday with
only a few mainly mountain area thunderstorms expected. Moist
unstable air will flow back into the area beginning late Thursday
and this will cause showers and thunderstorms with possible heavy
rains to increase across the Borderland by the weekend and early
next week.
&&
.DISCUSSION...
Upper ridge was aligned on an east to west axis just south of the
border this afternoon with warm dry air aloft covering the
region. However weak dry line also extending through central New
Mexico with easterly winds mainly east of the Rio Grande pushing
moist unstable air into the area. Surface dewpoints exceed 50 F
east of the dry line and this moisture is combining with surface
heating to produce moderately unstable air mass with early
afternoon CAPEs above 1000 J/kg. Thus strong thunderstorms have
developed over Otero County with radar indicating heavy rains and
hail. Expect threat of stronger storms will continue over eastern
portions of the CWA into tonight. To the west of the dry line
dewpoints fall below 50 F via more westerly flow with little
instability. Thus will forecast dry weather central/western
sections.
Tuesday through Wednesday summer monsoonal surface pattern will
exist with low pressure or thermal trough west of the divide
combining with high pressure to the east to induce east to
southeast low level winds most locations. Thus low level moisture
streams into the CWA with surface dewpoints mostly above 50 F and
precipitable water above an inch. However upper ridge will be
located across southern portions of the CWA with warm air and
subsidence aloft keeping instability marginal. Thus convection
will be mostly isolated around mountain areas Tuesday through
Thursday afternoon.
By late Thursday afternoon the upper ridge will have more of a
northwest to southeast alignment and become located just north of
the CWA. At low levels little change expected with thermal/heat
trough west of the divide and high pressure east of the Rockies.
This pattern will produce a deeper low to mid tropospheric east to
southeast flow with advection of Gulf of Mexico water vapor
gradually pushing precipitable water amounts to around 1.3 to 1.6
inches by Saturday afternoon. Consequently air mass will become
more unstable with overall trends indicating increasing
shower/thunderstorm coverage after Thursday afternoon especially
Sunday or Monday when weak cold front enters the region from the
east. Given the abundant moisture flash flood potential should
rise significantly later periods as CAPE's expected to be around
1000 J/kg.
&&
.AVIATION...Valid 08/00Z-09/00Z...
Another day with generally VFR conditions. Winds will be mostly from
the SE between 5 to 10 mph. Expect strongest winds speeds and gusts
between 3Z and 9Z as a frontal boundary crosses through the region.
Isolated showers and thunderstorms are possible in area mountains
and the northern half of the forecast area. This could bring brief
periods of MVFR conditions for KTCS.
.FIRE WEATHER...
Today is the driest day of the week across most parts due to the
westerly flow as observed from water vapor satellite imagery. A
southeasterly flow is going to increase moisture amounts starting
tonight. Therefore, expect chances for showers and thunderstorms,
especially for area mountains through the week with RH´s in the 30s
for the lowlands and up to the 40s in the mountains. By next Sunday
the monsoon moisture plume is going to be reestablished which will
enhanced the coverage of wetting precip and even periods of heavy
rain. Vent rates look poor and fair in the next two days, but they
will improve by Thursday into the good and very good categories.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 72 96 73 96 / 0 0 0 0
Sierra Blanca 68 91 68 92 / 40 20 20 10
Las Cruces 67 96 69 94 / 0 0 0 0
Alamogordo 66 92 68 92 / 20 20 20 10
Cloudcroft 49 71 51 71 / 50 40 40 30
Truth or Consequences 66 95 70 93 / 0 0 10 10
Silver City 57 90 60 88 / 0 10 10 10
Deming 63 96 67 95 / 0 0 0 0
Lordsburg 65 96 68 94 / 0 0 0 0
West El Paso Metro 70 96 71 95 / 0 0 0 0
Dell City 68 93 69 94 / 50 20 20 10
Fort Hancock 73 96 74 96 / 20 10 20 10
Loma Linda 63 89 64 89 / 10 10 10 10
Fabens 71 96 72 96 / 0 0 0 0
Santa Teresa 70 96 71 95 / 0 0 0 0
White Sands HQ 69 94 70 94 / 0 0 0 0
Jornada Range 66 95 68 94 / 0 0 0 0
Hatch 65 98 69 96 / 0 0 0 0
Columbus 65 97 68 95 / 0 0 0 0
Orogrande 70 93 71 93 / 20 0 10 10
Mayhill 54 79 56 80 / 50 40 40 30
Mescalero 55 80 57 80 / 50 40 40 30
Timberon 54 78 54 79 / 50 40 40 30
Winston 54 88 58 86 / 0 10 20 20
Hillsboro 63 94 66 91 / 0 0 20 10
Spaceport 67 95 69 94 / 0 0 10 10
Lake Roberts 53 88 57 86 / 0 10 20 20
Hurley 58 92 63 90 / 0 0 10 10
Cliff 58 96 61 94 / 0 0 10 10
Mule Creek 61 93 63 91 / 0 0 0 10
Faywood 59 92 63 91 / 0 0 20 20
Animas 66 96 67 95 / 0 0 0 10
Hachita 63 96 68 95 / 0 0 0 0
Antelope Wells 64 95 68 94 / 0 0 0 10
Cloverdale 63 90 65 90 / 0 0 0 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
05 Rogash/29 Crespo
Hazardous weather outlook, Aug 7, 10:17 AM MST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1117 AM MDT Mon Aug 7 2017
NMZ401>417-TXZ418>424-091715-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1117 AM MDT Mon Aug 7 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered showers and thunderstorms mainly east of the
El Paso and Las Cruces areas. Several storms may produce up to an
inch of rainfall with minor flooding possible.
Mostly dry weather elsewhere.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Mostly dry weather Tuesday through Saturday with only slight chances
for mainly mountain area thunderstorms.
Shower and thunderstorm activity becoming more widespread Saturday
night and Sunday with heavy rains and flash flooding possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rogash
Flash Flood, Hudspeth
- When
- August 7, 10:45 PM MST to 11:30 PM MST
- Where
- Hudspeth County, 15.88 mi SW of Hot Wells to 15.04 mi SW of Hot Wells
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.862, -105.234
An unnamed tributary arroyo to Red Light Draw was running fast and out of its banks. Bramblett Road was inaccessible.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, August 7, 20172 deaths · 1 event
- Rip Current in Wisconsin, August 7, 20171 death · 1 event
- Tornado and Damaging Wind in Maryland, August 7 to 8, 2017$950,000 · EF1 · 12 events
- Tornado and Damaging Winds in Virginia, August 7 to 8, 2017$18,000 · EF0 · 65 events
- Damaging Wind in North Carolina, August 7, 2017$100,000 · 50 kt wind · 1 event
- Damaging Wind in New Mexico, August 7, 2017$40,000 · 1 event
- Flooding and Heavy Rain in Delaware, August 7, 201717 events
- Flooding and Heavy Rain in New Jersey, August 7, 201717 events
- Flood and Heavy Rain in Maryland, August 7, 201712 events
- Flash Flooding in Texas, August 7, 20178 events
- Heavy Rain in Florida, August 7 to 8, 20175 events
- Damaging Winds in Utah, August 7 to 10, 201763 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719138.